Severe Methemoglobinemia Due to Nitrite Intoxication in a ChildWho was Misdiagnosed with Sepsis


Creative Commons License

Çağlar A., Er A., Karaarslan U., Ulusoy E., Akgül F., Inci G., ...More

Çocuk Acil ve Yoğun Bakım Dergisi, vol.3, pp.155-158, 2016 (Peer-Reviewed Journal)

  • Publication Type: Article / Case Report
  • Volume: 3
  • Publication Date: 2016
  • Journal Name: Çocuk Acil ve Yoğun Bakım Dergisi
  • Journal Indexes: TR DİZİN (ULAKBİM)
  • Page Numbers: pp.155-158
  • Dokuz Eylül University Affiliated: Yes

Abstract

We present here, a child with an extremely high methemoglobin level caused by inadvertently prepared sodium nitrite and potassium nitrite by a pharmacist. On physical examination, he had tachycardia and tachypnea. He had cyanosis, and mottled and blue-gray skin color. Oxygen saturation was 85% on room air. He was intubated due to seizure and arterial hypotension. Although he had no history of cyanotic heart disease, cyanosis was resistant to 100% oxygen therapy. Venous blood gas sampling revealed metabolic acidosis and methemoglobinemia (86.2%). Methylene blue dye at a dose of 2mg/kg and ascorbic acid at a dose of 500 mg were administered intravenously and the clinical improvement was observed in 12 hours. Methemoglobinemia can cause severe systemic findings and death. The clinical findings can mimic septic shock. Emergency physicians should have awareness of methemoglobinemia in patients with cyanosis unresponsive to oxygen therapy.

Bu yazıda eczacı tarafından yanlış hazırlanmış ilaç alımı sonrası, sodyum nitrit ve potasyum nitrite bağlı ciddi bir methemoglobinemi olgusu sunulmaktadır. İlk fizik muayenesinde hasta taşikardik ve takipneikdi. Hastanın siyanozu ve gri - mavi bir deri rengi vardı. Bilinen bir kardiyak hastalığı olmamasına rağmen, %100 oksijen ile satürasyonu %85 idi. Geldiğinde siyanoz, bilinç değişikliği, konvülziyonu ve hipotansiyonu olan hasta entübe edildi. Alınan venöz kan gazında methemoglobinemi (%86,2) ve metabolik asidoz saptandı. Hastaya metilen mavisi 2 mg/kg intravenöz ve 500 mg intravenöz askorbik asit uygulandı. Takibinde methemoglobin seviyesi 12 saat içinde tedrici olarak geriledi ve klinik düzelme görüldü. Methemoglobinemi, ciddi bulgulara ve ölüme neden olabilecek bir durumdur. Klinik bulgular septik şok ile karışabilmektedir. Acil hekimleri oksijene yanıt vermeyen siyanoz durumlarında methemoglobinemi olabileceğini mutlaka düşünmelidir.